MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C0820
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Thrombus (2101); Weakness (2145); Dysphasia (2195)
Date of Event 08/25/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The product was not returned for evaluation.From the information provided, there is no indication that there was any device malfunction, nonconformance, or misuse that contributed to the reported event.Potential adverse events with the penumbra coil system include ischemia and neurological deficits including stroke and are included in the labeling.Therefore, it was determined that the reported ischemic stroke formation was an anticipated complication.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2016-01366, 3005168196-2016-01367, 3005168196-2016-01368, 3005168196-2016-01369, 3005168196-2016-01370, 3005168196-2016-01371, 3005168196-2016-01372, 3005168196-2016-01373.The device was implanted in the patient.
 
Event or Problem Description
The patient underwent a coil embolization procedure in the left paraophthalamic artery using penumbra coil 400 (pc400's) with no complications during the procedure.However, six hours post-procedure, the patient developed aphasia, which progressed to right-sided weakness.A follow-up angiography was performed and showed decrease blood flow into the middle cerebral artery (mca) and a thrombus in the m3 branch of the left internal carotid artery (lica) was noticed.Therefore, the patient underwent a thrombectomy procedure, which partially removed the thrombus; however, a fragment of the thrombus went downstream and could not be removed.The patient was still admitted in the hospital.As of (b)(6) 2016, the patient was in stable condition.This serious adverse event was reported as an ischemic stroke and was adjudicated to have a probable relationship to the pc400's, the angiographic procedure and the aneurysm malformation.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5975455
Report Number3005168196-2016-01374
Device Sequence Number10860598
Product Code HCG
UDI-Device Identifier00814548010557
UDI-Public00814548010557
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 08/26/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date12/29/2022
Device Catalogue Number4002C0820
Device Lot NumberA62034
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/26/2016
Initial Report FDA Received Date09/23/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age66 YR